FDA: ADHD Medications Pose No Heart Risk

"I've read that ADHD medications may cause heart problems. Is this true, and, if so, should I be worried about my son, who is taking Adderall?" Dr. Larry Silver explains the FDA warning regarding ADHD medications, and a new study regarding cardiovascular risks of stimulants.
The Experts | posted by Larry Silver, M.D. | Thursday November 3rd - 9:53am
Filed Under: ADHD in the Media , ADHD Medication and Children , ADHD Stimulant Medications , Side Effects of ADHD Meds
ADDitude's Senior Medical Advisor, Dr. Larry Silver is a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. Courtesy of Larry Silver ADDitude's Senior Medical Advisor, Dr. Larry Silver is a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
larrysilverthumb

The link between ADHD medications and heart problems is complicated, so let me explain.

On the basis of several studies, the Food and Drug Administration (FDA) issued a 2006 recommendation that a black box warning -- the strongest warning the FDA can give -- be placed on ADHD medication labels, noting the possible risks of heart attacks and other cardiovascular events in children. Soon after, the FDA's Pediatric Advisory Committee concluded that clinical studies did not warrant such a warning.

Research showed that children with "known serious structural cardiac abnormalities, cardiomyopathy, or other serious cardiac problems" who take ADHD medications might be at increased risk for a cardiovascular event or sudden death. In other words, if the child doesn't have cardiac problems, ADHD medications are safe to use. Still, the FDA voted to include the black box warning on the packaging of ADHD medications, despite the objections of its own Pediatric Advisory Committee.

A recent ADHD study conducted by the American Academy of Pediatrics might finally reverse that action. Researchers looked at data on more than 241,000 users of ADHD medication, ages 3 to 17, and more than 956,000 non-users. They concluded that "the rate of cardiovascular events in exposed children was very low and, in general, no higher than that in unexposed control subjects."

Editor's Note: The FDA reported on November 1, 2011, that ADHD medications are not linked to increased cardiovascular events in children or young adults. The FDA study included more than 1.2 million patients aged 2-24, and concluded that ADHD medications pose no cardiovascular risk to people with no history of heart trouble.

After evaluating final analyses, the FDA will update its recommendations. It is expected that the decision on black box warnings will be revised.

What does this mean? The 2006 action by the FDA to require black box warnings on ADHD medication labels was unnecessary. Children taking medicine for ADHD are not at greater risk of cardiovascular problems.

As to your son, unless he has cardiac abnormalities, cardiomyopathy, or other serious cardiac problems -- which should have been reviewed by a physician before he was put on ADHD medication -- I believe that ADHD medication is safe for him.

 

Related Posts:

 

 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018